Maine, 2024

Damaging Wind in Maine, July 13, 2024

July 13, 2024 · NWS CAR · 1 event in 1 county or zone

An upper level disturbance crossed the region during the 13th helping support the development of afternoon and evening thunderstorms. An isolated thunderstorm reached severe levels in southern Penobscot county producing damaging winds around Glenburn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An upper level disturbance crossed the region during the 13th helping support the development of afternoon and evening thunderstorms. An isolated thunderstorm reached severe levels in southern Penobscot county producing damaging winds around Glenburn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 13, 7:40 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 13, 7:40 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
840 PM EDT Sat Jul 13 2024

.SYNOPSIS...
An upper level disturbance will cross the region overnight.
High pressure will build across the region Sunday. A cold
front will begin to approach Tuesday. The front stalls over the
region on Wednesday and moves out of the area Thursday.
&&

.NEAR TERM /THROUGH SUNDAY/...
Update...
An upper level disturbance will cross the region through the
early morning hours, exiting across the Maritimes late. At the
surface, a frontal boundary will slowly move offshore overnight
while surface high pressure builds toward the region.
Showers/thunderstorms, most numerous across central and Downeast
areas, will persist early tonight before ending during the
early morning hours. Low level moisture from afternoon/evening
rains will help support patchy fog across much of the forecast
area overnight. More extensive fog is possible along the
Downeast coast. Low temperatures will range from around 60 to
the lower 60s north, to the lower to mid 60s Downeast. Have
updated to adjust for current conditions along with expected
overnight temperatures, clouds and shower/thunderstorm chances.

Previous Discussion...
For Sunday, a weak upper level ridge will move in bringing
mostly sunny skies and hot temps. In addition, W flow will bring
lower dewpoints with the slightly cooler and dry mid level
airmass. Temps will be in the upper 80s across the region.
&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
High pressure and clear skies remain in place Sunday night, but
so will the humid air mass. Once again, lows will only drop
into the mid 60s for most of the area...a bit warmer than the
previous night.

High temperatures on Monday will again climb into the upper 80s
with lower 90s expected in southern Penobscot and southern
Piscataquis counties. No change in humidity means another day
just shy of Heat Advisory criteria for Bangor. The only
differences from Sunday will be a cooler day on the coast due to
a more onshore flow, and the possibility of afternoon
convection in the north. A weak shortwave propagating in a fast
northern stream flow would be the culprit to destabilize the
atmosphere, but there is little agreement in guidance on the
evolution and timing of this feature...possibly because it may
involve an MCS that has yet to form. Therefore, confidence
remains low and have generally only assigned 15 to 30 percent
PoPs for Monday afternoon. Any upstream MCS formation could
alter the forecast Monday night into Tuesday.

Upper level ridging starts to break down Tuesday, but not before
the most of the area experiences another day in the upper 80s to
lower 90s. It may end up as the warmest day of the week, and it
is the most likely day for any heat advisories. Our current
forecast indicates advisory criteria will be met in
south/central Penobscot and southern Piscataquis counties and
confidence is increasing. Onshore southerly winds will provide
some relief for the Downeast coast. As a vigorous upper trough
digs southward towards the Great Lakes region, a lead shortwave
and frontal system will approach the area late Tuesday with the
potential for afternoon thunderstorms. The risk will be greatest
in the northern zones. Deep layer shear will increase during
the afternoon and the potential for strong storms is there.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
There are signs of a temporary break in the heat later next week
as a fairly strong upper trough digs southward from Canada
towards the northeastern US. However, the price for the cool off
will be continued heat early next week and the potential for
strong thunderstorms Tuesday and Wednesday.

A cold front tends to hang up over the area Tuesday night into
Wednesday as the upper trough continues to dig southward into
the Great Lakes region. The stalled front seems likely to become
a conduit for strong thunderstorms on Wednesday afternoon.
Impressive deep layer shear and steep low level lapse rates are
two factors that prompt concerns for even more severe potential
than Tuesday. The question will be which part of the forecast
area is most vulnerable. At this point, the southern half of the
CWA appears to have the best instability to go with the potent
shear. This is the same area that will experience another day
with heat indices in excess of 90F.

The front is expected to sweep across the area later Wednesday
with a markedly cooler air mass.  Dew points back in more
comfortable 50s seem likely. High temps will trend back towards
seasonable readings for Thursday into Saturday.
&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: Variable conditions with any showers/thunderstorms
through early morning. Also, variable conditions with any fog
overnight into Sunday morning. Otherwise, VFR tonight into
Sunday. Variable winds 5 to 10 knots tonight. West/southwest
winds 5 to 10 knots Sunday.

SHORT TERM:
Sunday night...Chance of IFR to LIFR vis in fog for BHB and
coastal sites.

Monday...Generally VFR. Slight chance of afternoon
thunderstorms, mostly west of a GNR to HUL line.  Light winds.

Monday night...Chance of IFR to LIFR vis in fog for BHB and
coastal sites. Otherwise, VFR with light winds.

Tuesday...VFR outside of scattered afternoon thunderstorms,
mostly north of GNR and HUL.  Light winds.

Tuesday night...Chance of IFR to LIFR vis in fog for BHB and
coastal sites. Otherwise, VFR with light winds.

Wednesday...Strong thunderstorms are possible.
&&

.MARINE...
NEAR TERM: Winds/seas below small craft advisory levels tonight
through Sunday. Isolated showers and thunderstorms early
tonight. Areas of fog tonight into Sunday.

SHORT TERM: Fog will be the primary concern until a strong cold
front moves through late Wednesday. Thunderstorms will become a
slight concern Tuesday evening, and a bigger concern later
Wednesday with a strong cold front moving across the waters.
Continued to adjust guidance winds and seas downward due to
strong low level stability.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement from Sunday morning through Sunday
     evening for MEZ029-030.
MARINE...None.

&&

Near Term...Norcross/LaFlash
Short Term...MCW
Long Term...MCW
Aviation...Norcross/MCW
Marine...Norcross/MCW
Hazardous weather outlook, Jul 13, 1:47 PM EST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
247 PM EDT Sat Jul 13 2024

MEZ001>006-010-011-015>017-031-032-141900-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
247 PM EDT Sat Jul 13 2024

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

Thunderstorms will move across the area this afternoon and evening. A
few storms could produce heavy downpours and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat indices could approach the heat advisory criteria of 95 degrees
any day Sunday through Wednesday. There is a chance of strong
thunderstorms Tuesday afternoon and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-141900-
Coastal Hancock-Coastal Washington-
247 PM EDT Sat Jul 13 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-141900-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
247 PM EDT Sat Jul 13 2024

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 13, 3:58 PM EST, 4 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
458 PM EDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     Tstm Wnd Dmg     Hodgdon                 46.06N 67.87W
07/13/2024                   Aroostook          ME   Law Enforcement

            Trees and wires down on Walker Road. Time
            estimated based on radar.

&&

TWD
Local storm report, Jul 13, 4:11 PM EST, 4 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
511 PM EDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Dmg     Plymouth                44.77N 69.21W
07/13/2024                   Penobscot          ME   Fire Dept/Rescue

            Tree Down on Wires and is on Fire.

&&

TWD
Special weather statement, Jul 13, 7:14 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Caribou ME
814 PM EDT Sat Jul 13 2024

MEZ011-140100-
Central Penobscot ME-
814 PM EDT Sat Jul 13 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PENOBSCOT COUNTY THROUGH
900 PM EDT...

At 814 PM EDT, Doppler radar was tracking a strong thunderstorm near
Howland, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lincoln, Howland, Licoln Township, Enfield, Lee, Chester, Winn,
Passadumkeag, Burlington, Lowell, and Maxfield.

This includes Interstate 95 between mile markers 218 and 227.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4526 6818 4521 6837 4518 6862 4531 6873
      4550 6837
TIME...MOT...LOC 0014Z 241DEG 11KT 4527 6858

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Duda

The radar

The Caribou radar (KCBW), 148 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Penobscot

When
July 13, 8:15 PM EST
Where
Penobscot County, Glenburn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.920, -68.830

Numerous trees and power lines were toppled in several areas near Pushaw and Lakeview Roads by wind gusts estimated at up to 60 mph. The time is estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201992.